High Wind, Dallam
- When
- March 12, 1:00 PM CST to 2:00 PM CST
- Where
- Dallam forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
A deepening surface low pressure system over southern Kansas produced strong sustained winds across the northern Texas panhandle. The Automated Surface Observing Station at Dalhart and the Automated Weather Observing Systems at Perryton and Dumas reported thirty-seven knot sustained winds.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A deepening surface low pressure system over southern Kansas produced strong sustained winds across the northern Texas panhandle. The Automated Surface Observing Station at Dalhart and the Automated Weather Observing Systems at Perryton and Dumas reported thirty-seven knot sustained winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 12, 10:57 AM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1057 AM CST SUN MAR 12 2006
.UPDATE...
GRAPHICAL FCSTS HAVE BEEN UPDATED. TEXT PRODUCTS WILL SOON FOLLOW.
HAVE UPDATED MAX TEMPS TDA...AS DEEP MIXING WILL ALLOW TEMPS TO REACH
WELL INTO 70S OVER MUCH OF THE AREA. HAVE INCREASED WINDS A BIT...AND
HAVE EXPANDED WIND ADZY TO INCLUDE SERN TX PNHDL. H7 GRADIENT IS FCST
TO TIGHTEN LATE THIS AFTN WITH STG DOWNWARD MOTIONS EXPECTED. NO
OTHER CHANGES AT THIS TIME.
COCKRELL/JORDAN
&&
.PREV DISCUSSION... (ISSUED 519 AM CST SUN MAR 12 2006)
UPDATE...
FINISHED UP THE EXTENDED PACKAGE AFTER THE 4 AM RELEASE. ONLY MINOR
CHANGES WERE REQUIRED. OTHERWISE...DRY FORECAST CONTINUES.
PREV DISCUSSION... (ISSUED 359 AM CST SUN MAR 12 2006)
DISCUSSION...
STRONG JET STREAM WILL BE ORIENTATED ACROSS THE PANHANDLES
TODAY...DEEPENING THE SURFACE LOW PRESSURE OVER EASTERN COLORADO.
THE PRESSURE GRADIENT WILL TIGHTEN DURING THE DAY...RESULTING IN
WINDY CONDITIONS ONCE AGAIN. WIND SPEEDS WILL NECESSITATE A WIND
ADVISORY FOR ALL BUT THE SOUTHEAST TEXAS PANHANDLE THROUGH THE EARLY
EVENING. GIVEN THE WARM AND DRY CONDITIONS...A VERY HIGH TO EXTREME
FIRE DANGER WILL OCCUR ACROSS THE PANHANDLES. ALSO...BOATERS WILL
NEED TO TAKE CAUTION ON AREA LAKES.
A COLD FRONT IS STILL ON TRACK TO MOVE THROUGH THE AREA EARLY ON
MONDAY. COOL CANADIAN AIR WILL LOWER READINGS 5 TO 10 DEGREES BELOW
NORMAL. THE LACK OF LOW LEVEL MOISTURE WILL NEGATE THE POTENTIAL FOR
PRECIPITATION.
SOUTHERLY FLOW RETURNS QUICKLY BY TUESDAY MORNING. DRIER AND WARMER
CONDITIONS EMERGE AHEAD OF THE NEXT COLD FRONTAL PASSAGE ON
WEDNESDAY. DUE TO THE LATER PASSAGE...BREEZY AND WARM CONDITIONS ON
WEDNESDAY SHOULD HEIGHTEN THE FIRE DANGER ONCE AGAIN.
COOLER TEMPERATURES RETURN WEDNESDAY NIGHT AND THURSDAY WHILE THE
HIGH PRESSURE SETTLES OVER THE PANHANDLES. HOWEVER...AN UPPER LEVEL
RIDGE BUILDS OVERHEAD LATE IN THE WEEK...AND USHER IN THE WARM AIR
NORTH AGAIN.
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 8 PM SUNDAY FOR THE FOLLOWING ZONES:
BEAVER...CIMARRON...AND TEXAS.
WIND ADVISORY UNTIL 8 PM SUNDAY FOR THE FOLLOWING ZONES:
BEAVER...CIMARRON...AND TEXAS.
TX...RED FLAG WARNING UNTIL 8 PM SUNDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF SMITH...
DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...AND WHEELER.
WIND ADVISORY UNTIL 8 PM SUNDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF SMITH...
DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...AND WHEELER.
&&
03/17TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST SUN MAR 12 2006 OKZ001>003-TXZ001>020-131200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT... A RED FLAG WARNING FOR EXTREME FIRE DANGER IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES THROUGH 8 PM THIS EVENING. STRONG SOUTHWEST WINDS WILL INTERACT WITH LOW RELATIVE HUMIDITIES AND DRY GRASSES TO PRODUCE EXPLOSIVE FIRE GROWTH POTENTIAL. A WIND ADVISORY IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES THROUGH 8 PM AS WELL. SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO AROUND 35 MPH...WITH GUSTS UP TO AROUND 55 MPH. THE STRONG WINDS WILL ALSO CREATE AREAS OF BLOWING DUST...REDUCING VISIBILITIES AT TIMES. ALSO...CAUTION IS ADVISED ON AREA LAKES TODAY AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... FIRE DANGER WILL INCREASE AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...LOCAL AUTHORITIES AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION AND FORECASTS...AS THE THREAT OF CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST THROUGH THE EARLY EVENING. COCKRELL
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497514, 5497515, 5496241, 5496240.